Thunderstorm Wind, Texas
- When
- August 10, 9:10 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall. Residual outflow boundaries across the western TX Panhandle generated storms later in the afternoon on the 10th with SBCAPE of around 1500 J/kg and MUCAPE of 2000 J/kg with effective shear of 30-35 kts. This allowed some storms to develop with one report of half dollar size hail along with nickel size hail reported. In this same atmosphere to the north across the OK Panhandle, convection that developed across SE Colorado moved south and produced hail and severe wind gusts across the OK Panhandle the evening of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 5:43 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 643 PM CDT Thu Aug 10 2017 .AVIATION... For the 00z TAFs... Scattered thunderstorms currently over central part of forecast area, with no imminent impact to the terminals. Expect that additional development will occur with arrival of outflow-enhanced frontal boundary which should arrive late this evening at northern terminals and around 08z Friday at AMA. Post-frontal stratus expected to cause widespread MVFR ceilings for most of the day on Friday at AMA, with IFR to MVFR ceilings expected at northern terminals. Northeast and east surface winds expected on Friday following passage of frontal boundary. Cockrell && .PREV DISCUSSION... /Issued 356 PM CDT Thu Aug 10 2017/ MESOSCALE DISCUSSION... .Severe Weather Possible this Afternoon...but Picture is Muddy... A complex and somewhat odd potential severe weather setup is noted over our area today. * Synoptic Overview: West-northwesterly flow is noted aloft around an elongated 595dm h5 upper high centered from about Midland to Austin. Heights should stay relatively neutral this afternoon though there are indications of another weak shortwave brushing the northern parts of the combined Panhandles late this afternoon. * Mesoscale: Flow at h5 of up to 30-35 kts along with reasonable directional turning should promote effective shear values of around 40 knots this afternoon. Diurnal heating in the western TX/OK Panhandles could yield upwards of 3000 to 3500 J/kg MLCAPE in a generally uncapped environment. Outflow from storms that are moving through the ern OK/TX Panhandles continues to progress southwestward and at 2 PM extended from roughly Boise City to Spearman to Canadian. Once this outflow loses steam, a convergence boundary will set up along it and could possibly become a focus for redevelopment later this afternoon. The degree of modification behind the boundary will likely determine if a severe threat can re-materialize on the cool side of the boundary. Best guess right now is that the more stable air will initially win out behind the boundary keeping the severe threat to a minimum early to mid afternoon north and east of a Stratford to Miami line. Given the aforementioned instability in the pseudo warm sector we could see a few storms go up along the western stack of Panhandle counties. With favorable CAPE/Shear, if storms do go up in this "warm sector" they could certainly become severe, especially further north where shear is better. * Threats, timing, location: Strong winds and hail will be the main threats though an isolated tornado cannot be ruled out if a robust, organized storm or 2 were to form in the warm sector and cross or ride the aforementioned modifying outflow boundary. Hail size may be kept from getting all that large due to high freezing and WBZ levels along with excessive melting due to the moist atmosphere. A complex of storms could move in later in the evening from CO and depending on organization and how well we've recovered, severe winds could be possible after dark in the northern combined Panhandles. Southwestern parts of the TX Panhandle look most likely to avoid the severe weather today and tonight due to lacking shear, but a pulse strong or severe storm cannot be completely ruled out in these locations. Simpson DISCUSSION... Friday's weather will be influenced quite a bit by what goes on tonight. A cold front over west central Kansas and east central Colorado now should push through the panhandles tonight. If widespread rain develops over the northern CWA tonight as expected, then plenty of low level moisture will be brought south across the panhandles behind the front. The post frontal air mass will likely be characterized by low clouds across much of the area for most of the day. These low clouds may cut back on the instability which would probably cut back on rain chances. Have gone ahead and lowered some pops for Friday, but they probably could be lowered some more. Showers and thunderstorms are expected to develop off of the mountains of Colorado and New Mexico Friday afternoon and they should head this way Friday evening in the northwest flow aloft. These may not make it all the way into our area depending on how much instability is realized. Saturday could also be a cloudy and cooler day, but chances of rain may be higher as an upper level disturbance moves across the region. Sunday through much of next week will bring daily chances of showers and thunderstorms as periodic upper level short wave troughs move through the west to northwest flow aloft. High temperatures will be generally below normal for this time of year through mid week next week given the chances of rain and cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 82 67 85 66 / 20 20 50 40 50 Beaver OK 65 82 67 84 67 / 90 20 60 50 50 Boise City OK 62 74 63 83 63 / 90 30 50 40 40 Borger TX 69 83 69 85 68 / 50 20 60 50 50 Boys Ranch TX 67 81 68 87 66 / 30 20 60 50 50 Canyon TX 67 84 67 85 66 / 20 20 40 50 50 Clarendon TX 69 86 69 85 69 / 30 20 30 40 50 Dalhart TX 65 81 65 85 65 / 50 30 60 40 40 Guymon OK 65 81 66 85 66 / 90 20 60 40 40 Hereford TX 66 85 68 87 66 / 20 20 40 40 50 Lipscomb TX 67 82 68 83 68 / 80 20 60 50 50 Pampa TX 67 83 67 86 67 / 50 20 60 50 50 Shamrock TX 70 85 70 82 70 / 50 20 50 50 50 Wellington TX 72 88 72 84 71 / 30 20 40 50 50 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/36
Hazardous Weather Outlook National Weather Service Amarillo TX 404 PM CDT Thu Aug 10 2017 OKZ001>003-TXZ001>020-110915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 404 PM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the panhandles. Some storms may become severe mainly across the Oklahoma Panhandle and the northern Texas Panhandle, with damaging winds and hail the primary hazards. Another concern will be heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles every day through mid next week. Some storms that develop during this time period may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight.
Special Weather Statement National Weather Service Amarillo TX 750 PM CDT THU AUG 10 2017 OKZ001-110145- Cimarron OK- 750 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY UNTIL 845 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Felt, or 18 miles west of Boise City, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Boise City, Felt and Wheeless. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3675 10300 3683 10241 3650 10239 3650 10300 TIME...MOT...LOC 0049Z 269DEG 21KT 3664 10282 JC
Special Weather Statement National Weather Service Amarillo TX 822 PM CDT THU AUG 10 2017 TXZ002-007-110215- Sherman TX-Moore TX- 822 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN AND NORTHERN MOORE COUNTIES UNTIL 915 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Cactus, or 14 miles south of Stratford, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cactus and Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3598 10170 3601 10216 3622 10216 3629 10173 TIME...MOT...LOC 0121Z 265DEG 26KT 3613 10204 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 4 SSE CHANNING 35.63N 102.30W
08/10/2017 E0.88 INCH HARTLEY TX STORM CHASER
&&
EVENT NUMBER AMA1700807
TLHSpecial Weather Statement
National Weather Service Amarillo TX
850 PM CDT THU AUG 10 2017
OKZ001-TXZ001-006-110245-
Cimarron OK-Hartley TX-Dallam TX-
850 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON...DALLAM AND
HARTLEY COUNTIES UNTIL 945 PM CDT...
At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Felt to Channing. Movement
was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Hartley, Texline, Channing, Ware, Felt, Conlen and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10304 3650 10300 3658 10300 3665 10218
3563 10216 3562 10304
TIME...MOT...LOC 0149Z 269DEG 22KT 3650 10267 3568 10236
JCSpecial Weather Statement National Weather Service Amarillo TX 917 PM CDT THU AUG 10 2017 OKZ002-003-110315- Texas OK-Beaver OK- 917 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND EASTERN TEXAS COUNTIES UNTIL 1015 PM CDT... At 916 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Hooker to 7 miles northeast of Elmwood. Movement was east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Beaver, Hooker, Tyrone, Forgan, Gate, Knowles, Elmwood, Adams, Boyd, Floris, Bryans Corner, Baker, Mocane, Turpin, Slapout and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3650 10000 3650 10101 3700 10134 3700 10000 TIME...MOT...LOC 0216Z 265DEG 21KT 3696 10121 3670 10042 JC
Special Weather Statement National Weather Service Amarillo TX 1008 PM CDT THU AUG 10 2017 OKZ002-003-110415- Texas OK-Beaver OK- 1008 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND TEXAS COUNTIES UNTIL 1115 PM CDT... At 1008 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Elkhart to 7 miles northwest of Slapout. Movement was east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Guymon, Beaver, Hooker, Goodwell, Texhoma, Tyrone, Forgan, Optima, Hardesty, Gate, Knowles, Elmwood, Hough, Adams, Boyd, Floris, Eva, Bryans Corner, Baker and Mocane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3650 10000 3650 10203 3699 10203 3700 10000 TIME...MOT...LOC 0308Z 273DEG 23KT 3691 10180 3670 10021 JC
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Reported by viewer to local media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716362, 716363, 716364, 716366.